Alert archive / Kansas / Heat Advisories in 2021

Heat Advisory 1, NWS Topeka, KS

June 16, 202123 counties in Kansas

NWS Topeka, KS issued this heat advisory at Jun 16, 2021, 2:59 PM CDT for 23 counties in Kansas. It took effect at Jun 17, 2021, 1:00 PM CDT. It was in force for 30 hr.

The area

The counties it named.

The facts

Issued
Jun 16, 2021, 2:59 PM CDT (19:59 UTC)
In effect from
Jun 17, 2021, 1:00 PM CDT
Expired
Jun 18, 2021, 7:00 PM CDT
In force
30 hr
Issued by
NWS Topeka, KS
All 23 counties

Anderson County, KS, Brown County, KS, Clay County, KS, Cloud County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 16 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 8.0 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2021-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 661 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2021-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
661 J/kg
Mixed-layer CIN
-275 J/kg
Mixed-layer LCL
1730 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
213 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted.

445 
WWUS73 KTOP 161959
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
259 PM CDT Wed Jun 16 2021

KSZ008>012-020>024-026-034>036-038>040-170930-
/O.NEW.KTOP.HT.Y.0001.210617T1800Z-210618T0000Z/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Wabaunsee-
Shawnee-Douglas-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, 
Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, 
Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, 
McLouth, Grantville, Meriden, Nortonville, Minneapolis, 
Bennington, Abilene, Herington, Junction City, Alma, Eskridge, 
Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, Topeka, 
and Lawrence
259 PM CDT Wed Jun 16 2021

...HEAT ADVISORY IN EFFECT FROM 1 PM TO 7 PM CDT THURSDAY...

* WHAT...Heat index values up to 105 expected.

* WHERE...Portions of central, east central, north central and 
  northeast Kansas.

* WHEN...From 1 PM to 7 PM CDT Thursday.

* IMPACTS...Hot temperatures and high humidity may cause heat
  illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$
4 follow-up statements
380 
WWUS73 KTOP 170909
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
409 AM CDT Thu Jun 17 2021

KSZ037-054>056-058-059-180000-
/O.EXA.KTOP.HT.Y.0001.210617T1800Z-210618T0000Z/
Morris-Lyon-Osage-Franklin-Coffey-Anderson-
Including the cities of Council Grove, Emporia, Osage City, 
Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, 
Lebo, and Garnett
409 AM CDT Thu Jun 17 2021

...HEAT ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT
THIS EVENING...

* WHAT...Heat index values up to 105 expected.

* WHERE...Morris, Lyon, Osage, Franklin, Coffey and Anderson 
  Counties.

* WHEN...From 1 PM to 7 PM CDT Thursday.

* IMPACTS...Hot temperatures and high humidity may cause heat
  illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

KSZ008>012-020>024-026-034>036-038>040-180000-
/O.CON.KTOP.HT.Y.0001.210617T1800Z-210618T0000Z/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Wabaunsee-
Shawnee-Douglas-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, 
Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, 
Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, 
McLouth, Grantville, Meriden, Nortonville, Minneapolis, 
Bennington, Abilene, Herington, Junction City, Alma, Eskridge, 
Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, Topeka, 
and Lawrence
409 AM CDT Thu Jun 17 2021

...HEAT ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
7 PM CDT THIS EVENING...

* WHAT...Heat index values up to 105 expected.

* WHERE...Portions of central, east central, north central and 
  northeast Kansas.

* WHEN...From 1 PM to 7 PM CDT Thursday.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$
246 
WWUS73 KTOP 172011
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
311 PM CDT Thu Jun 17 2021

KSZ008>012-020>024-026-034>040-054>056-058-059-181200-
/O.EXT.KTOP.HT.Y.0001.000000T0000Z-210619T0000Z/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, 
Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, 
Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, 
McLouth, Grantville, Meriden, Nortonville, Minneapolis, 
Bennington, Abilene, Herington, Junction City, Council Grove, 
Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, 
Paxico, Topeka, Lawrence, Emporia, Osage City, Carbondale, 
Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, 
and Garnett
311 PM CDT Thu Jun 17 2021

...HEAT ADVISORY NOW IN EFFECT UNTIL 7 PM CDT FRIDAY...

* WHAT...Heat index values of 103 to 106 degrees are expected
  through 7 PM Today. Overnight lows will only drop into the 75 to
  80 degree range. Heat indices on Friday afternoon will range 
  between 103 to 106 degrees.

* WHERE...Portions of central, east central, north central and 
  northeast Kansas.

* WHEN...Until 7 PM CDT Friday.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$
856 
WWUS73 KTOP 180835
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
335 AM CDT Fri Jun 18 2021

KSZ008>012-020>024-026-034>040-054>056-058-059-190000-
/O.CON.KTOP.HT.Y.0001.000000T0000Z-210619T0000Z/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, 
Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, 
Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, 
McLouth, Grantville, Meriden, Nortonville, Minneapolis, 
Bennington, Abilene, Herington, Junction City, Council Grove, 
Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, 
Paxico, Topeka, Lawrence, Emporia, Osage City, Carbondale, 
Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, 
and Garnett
335 AM CDT Fri Jun 18 2021

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...Heat index values up to 105.

* WHERE...Portions of central, east central, north central and 
  northeast Kansas.

* WHEN...Until 7 PM CDT Friday.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$
398 
WWUS73 KTOP 182354
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
654 PM CDT Fri Jun 18 2021

KSZ008>012-020>024-026-034>040-054>056-058-059-190100-
/O.EXP.KTOP.HT.Y.0001.000000T0000Z-210619T0000Z/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, 
Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, 
Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, 
McLouth, Grantville, Meriden, Nortonville, Minneapolis, 
Bennington, Abilene, Herington, Junction City, Council Grove, 
Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, 
Paxico, Topeka, Lawrence, Emporia, Osage City, Carbondale, 
Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, 
and Garnett
654 PM CDT Fri Jun 18 2021

...HEAT ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING...

Heat index values will continue to fall through the evening so 
the Heat Advisory will be allowed to expire at 7 PM.

$$

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this heat advisory went out at Jun 16, 12:24 PM CDT, 2 hours 35 minutes earlier.

Area forecast discussion, Jun 16, 12:24 PM CDT, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1224 PM CDT Wed Jun 16 2021

...Update to aviation forecast discussion...

.DISCUSSION...
Issued at 315 AM CDT Wed Jun 16 2021

Early this morning, the upper ridge remained in place across the
southwest CONUS with a surface high pressure centered over Ontario
and the Great Lakes region. With the forecast area locked under the
influence of both of these features, hot conditions persist today as
temperatures climb into the upper 90s and low 100s thanks to
slightly warmer temps around 850-800mb. Even with these hot
temperatures, dewpoints in the 50s and 60s will keep heat index
values from climbing too high; max heat index values around 100
degrees are expected. Overnight temperatures will provide little
relief from the heat with lows only falling into the lower 70s.

A weak shortwave on the eastern extent of the upper ridge will start
pushing a cold front from the northern Plains into the Central
Plains by Thursday afternoon. Ahead of the front, there could be a
few showers/storms that move in from the north Thursday morning, but
the best lift is progged to be across western MO. The bigger story
will be even hotter conditions Thursday afternoon with a surface low
moving into western Iowa working to tighten the pressure gradient
across the area. Southwest winds of 15-20 mph with gusts of 25-30
mph will boost temperatures into the 100s for nearly the entire
forecast area with readings approaching 105 degrees in north central
Kansas. Thankfully, dewpoints will remain low keeping heat index
values in the 100-105 degree range. With the dry air mass in place,
relative humidity values will fall to 15-30 percent across the area,
lowest from north central into central Kansas. Low RH in this area
coupled with strong winds will lead to elevated fire danger Thursday
afternoon.

Another wave nudges the aforementioned cold front further south into
northern Kansas by Friday morning. The location of this boundary
will dictate how hot temperatures get Friday afternoon. At this
time, the front is progged to get hung up north of Interstate 70
allowing temps to reach near 100 degrees with heat indices near 105
south of the boundary. With warm temperatures aloft and only weak
convergence along the front, any precipitation should hold off until
Friday evening/night when the cap weakens and the LLJ strengthens.
Instability of 2000+ J/kg along with bulk shear of 30-40 kts would
support strong to severe storms, although there remains uncertainty
in the location of the front and upper level support for lift. The
front lifts back north as a warm front for the weekend with highs in
the low to mid 90s. Several passing waves lead to chances for
showers/storms Saturday and Sunday with the best chance coming
Sunday afternoon and evening as a stronger trough ejects across the
Plains, shunting a stout cold front through the area. Behind this
front, temperatures will be noticeably cooler with highs in the low
to mid 80s Monday and Tuesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1223 PM CDT Wed Jun 16 2021

VFR conditions will continue throughout the period. Generally
southerly winds 5-10 kts this afternoon will become southwesterly
tomorrow morning, increasing to around 10 kts by late morning. There
could be some marginal LLWS overnight, though for the most part
winds should stay below LLWS criteria.

&&

.CLIMATE...
Issued at 315 AM CDT Wed Jun 16 2021

Topeka has not hit 100 degrees since August 5, 2018. This is the
9th longest streak on record without a 100 degree day.

Forecast Highs and Record Values

Wednesday, June 16

Concordia: Forecast 100, Record 103 in 1946
Topeka: Forecast 97, Record 103 in 1946

Thursday, June 17

Concordia: Forecast 103, Record 103 in 1946
Topeka: Forecast 101, Record 103 in 1946

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Flanagan
AVIATION...Reese
CLIMATE...Reese/Flanagan
Hazardous weather outlook, Jun 16, 4:21 AM CDT, 10 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
421 AM CDT Wed Jun 16 2021

KSZ008>012-020>024-026-034>040-054>056-058-059-170930-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
421 AM CDT Wed Jun 16 2021

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Heat indices of 100 to 105 degrees are forecast Thursday
afternoon.

Hot temperatures, strong winds, and low relative humidity will
lead to elevated fire danger Thursday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

Nearby

Heat Advisories in Kansas, 2021Every heat advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.